Kansas, 2014

Hail and Damaging Wind in Kansas, September 9, 2014

September 9, 2014 · NWS GID · 3 events in 1 county or zone

Scattered thunderstorms develop across north central Kansas late on this Tuesday afternoon, with one turning severe weather over Jewell County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms develop across north central Kansas late on this Tuesday afternoon, with one turning severe weather over Jewell County. This storm formed over northeastern Smith County around 5:30 p.m. CDT and intensified as it progressed into northern Jewell County by 6 p.m. CDT. Hail up to the size of quarters occurred over the northwest part of the county, near the Nebraska-Kansas state line. Similar size hail and tree branches were blown down a little east of Lovewell Reservoir. Most of the storm was east of the county by 7:30 p.m. CDT.

The flow aloft was zonal but exhibited a broad trough across the northern United States. An embedded shortwave trough was advancing through the Pacific Northwest. A suppressed subtropical high was over Texas. A strong surface cold front extended from eastern Canada across the Northern Plains and into the Northern Rockies. This front very slowly sagged southward into north central Kansas during the late afternoon and evening hours. Immediately prior to thunderstorm development, temperatures were in the 90s, with dewpoints in the 60s. Mid-level lapse rates were poor, only resulting in MLCAPE nearing 1500 J/kg. Deep layer shear was 35-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 9, 2:40 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 9, 2:40 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE SEP 9 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 339 PM CDT TUE SEP 9 2014

THE MAIN ISSUES FOR THE SHORT TERM INCLUDE THE CHANCE
OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ALSO THE
POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING. THEN FOCUS TURNS
TO POTENTIAL FOR LINGERING SHOWER ACTIVITY LATE TONIGHT AND HIGHS
FOR WEDNESDAY.

THE WEATHER SITUATION IS QUITE COMPLEX THIS AFTERNOON. A MID TO
UPPER LEVEL TROUGH IS SWINGING THROUGH THE ROCKIES AND IS ON THE WAY
TO THE CENTRAL PLAINS. AHEAD OF THIS TROUGH...AT THE SURFACE...A LOW
NEAR THE COLORADO/KANSAS BORDER IS HEADING TO THE EAST NORTHEAST AS
A WARM FRONT/STATIONARY FRONT EXTENDS NORTHEAST INTO
SOUTHERN/SOUTHEASTERN NEBRASKA. A COLD FRONT IN FAR NORTHERN
NEBRASKA IS HEADING SOUTH...BEING DRIVEN SOUTH AS AN UPPER LEVEL JET
STREAK MOVES SOUTHEAST...AHEAD OF THE AFOREMENTIONED WAVE.

PRECIPITAL WATER IS HIGH FOR THIS TIME OF YEAR AND DEWPOINTS ARE
INTO THE 70S SOUTH OF THE WARM/STATIONARY FRONT. JUST NORTH OF THE
FRONT...DEWPOINTS ARE STILL MOIST FOR THIS TIME OF THE YEAR IN THE
MID TO UPPER 60S. 1-3K J/KG OF CAPE IS AROUND RIGHT NOW...MORE TO
THE SOUTH. THERE IS QUITE A BIT OF CONVECTIVE INHIBITION DUE TO SKY
COVER AND PRECIPITATION EARLIER IN THE DAY...BUT THIS COULD ERODE
QUICKLY WITH MID TO LATE AFTERNOON DESTABILIATION.

AS THE SURFACE LOW DEEPENS AND CONTINUES TO MOVE CLOSER...WE ARE
ALMOST CERTAIN TO GET SEVERE WEATHER DEVELOPING...DESPITE A START
THAT MAY BE SLIGHTLY DELAYED COMPARED TO EARLIER THINKING. THERE IS
PLENTY OF MOISTURE AROUND TO WORK WITH AND BULK SHEAR IS SOLID. IF
WE CAN GET A DISCRETE CELL TO DEVELOP...A QUICK SPIN UP IS QUITE
POSSIBLE. TWO INCH DIAMETER HAIL...60 TO 70 MPH WIND GUSTS...AND AN
ISOLATED TORNADO STILL LOOK LIKE A THREAT...WITH THE TORNADO THREAT
FOCUSED MORE IN THE CENTRAL AND SOUTHERN CWA...AND EVEN MORE LIKELY
IN THE SOUTHEASTERN CWA...NEAR FILLMORE AND THAYER COUNTIES.

AS THE COLD FRONT MAKES ITS WAY SOUTH...THIS WILL PROVIDE ANOTHER
MECHANISM OF LIFTING TO BE CONCERN WITH THIS EVENING...ALTHOUGH
STORMS IN THIS REGIME WILL LIKELY BE ELEVATED...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS.

ANY DISCRETE CELLS THAT DEVELOP COULD RAPIDLY TRANSITION INTO GROUPS
OR LINEAR STRUCTURES. THE BEST CHANCE FOR AN ISOLATED TORNADO WOULD
AGAIN BE IN THE SOUTHEASTERN CORNER OF OUR CWA...TOWARD
THAYER/FILLMORE COUNTY...THE WAY IT LOOKS NOW. THERE ARE SOME BREAKS
IN THE CLOUDS TO THE WEST...AND THIS SHOULD HELP DESTABILIZE US
LATER THIS AFTERNOON.

AFTER MIDNIGHT...WE SHOULD BE MOSTLY STABILIZED ENOUGH TO PREVENT
MUCH THUNDERSTORM ACTIVITY FROM OCCURRING. ONE KINK IN THE FORECAST
IS THE APPROACHING MID-LEVEL SHORTWAVE TROUGH THAT WILL BE ENOUGH TO
KEEP SHOWERS IN THE FORECAST OVERNIGHT INTO WEDNESDAY MORNING.

TEMPERATURES FOR WEDNESDAY WILL BE TRICKY. DESPITE THE FACE THAT WE
WILL BE IN THE POST-COLD FRONT REGIME...THE COLDEST AIR HOLDS BACK
UNTIL WEDNESDAY NIGHT/THURSDAY. THIS MEANS THAT THE POTENTIAL FOR
BREAKS IN CLOUDS BY WEDNESDAY AFTERNOON WILL GIVE US POTENTIAL TO
REACH UPPER 60S/LOWER 70S FOR MUCH OF THE CWA...ESPECIALLY CENTRAL
AND SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 339 PM CDT TUE SEP 9 2014

MODELS IN PRETTY GOOD AGREEMENT AT THE START OF THE LONG TERM
PERIOD...SHOWING GENERALLY ZONAL FLOW IN PLACE ACROSS THE AREA...SET
UP BETWEEN ELONGATED HIGH PRESSURE FROM TX TO THE CAROLINAS AND A
SW/NE ORIENTATED TROUGH ACROSS CANADA AND INTO THE NRN ROCKIES. AT
THE SFC...NRLY WINDS ARE EXPECTED TO BE IN PLACE ACROSS THE
CWA...WELL NORTH OF THE MAIN COLD FRONT WHICH LOOKS TO BE EXTENDING
FROM NRN TX TO THE GREAT LAKES. KEPT THE DRY FORECAST GOING FOR THE
WED EVENING/OVERNIGHT PERIOD AS THE CWA SITS IN BETWEEN
DISTURBANCES.

THE NEXT BEST CHANCE FOR PRECIPITATION DURING THE LONG TERM PERIOD
LOOKS TO COME DURING THE DAYTIME HOURS THURSDAY THROUGH FRIDAY.
MODELS IN GOOD AGREEMENT WITH THE OVERALL STORY...SHOWING INCREASING
LIFT DURING MAINLY THE LATER PART OF THE DAY THURSDAY AHEAD OF A
PORTION OF THAT ABOVE MENTIONED UPPER LEVEL TROUGH AXIS SET UP
ROUGHLY ALONG THE US/CAN BORDER. THAT SHORTWAVE PIECE OF ENERGY WILL
SWING THROUGH THE NRN PART OF THE ROCKIES DURING THE DAYTIME HOURS
ON THURSDAY...BEFORE SWINGING THROUGH THE CENTRAL PLAINS THURSDAY
NIGHT AND INTO AT LEAST PART OF THE DAY ON FRIDAY. DID NOT MAKE
SIGNIFICANT CHANGES TO THE POPS AND TIMING...WITH THE HIGHEST POPS
REMAINING IN THE 00-12Z FRIDAY PERIOD AS THE TROUGH AXIS IS MOVING
INTO AND THROUGH A GOOD CHUNK OF THE CWA. CONFIDENCE IS LOWER IN THE
THURSDAY DAYTIME POPS...WITH NOT ALL MODELS IN AGREEMENT WITH HOW
MUCH QPF MAKES ITS WAY INTO ESP WRN PORTIONS OF THE CWA. IF MODELS
TREND TOWARD THE WETTER SOLUTIONS...POPS ESP THURS AFTERNOON MAY
NEED TO BE RAISED.  AS WE GET INTO THE DAY ON FRIDAY...KEPT 40-50
POPS GOING THROUGH THE FIRST HALF OF THE DAY AS THE TROUGH AXIS
SWINGS COMPLETELY THROUGH...WITH DECREASING POPS THROUGH THE
AFTERNOON HOURS. MODELS IN GOOD AGREEMENT SHOWING THAT BETTER
INSTABILITY NEVER REALLY GETS A CHANCE TO WORK ITS WAY BACK INTO THE
REGION...SO KEPT THE THUNDER MENTION OUT OF THE FORECAST THROUGH THE
EVENT.

ALONG WITH THE PRECIP CHANCES...ACCOMPANYING THIS SYSTEM WILL BE A
REINFORCING SHOT OF NRLY WINDS AND COOLER TEMPS WITH THE PASSAGE OF
ANOTHER COLD FRONT...AND MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING
THAT BY FRIDAY EVENING THE CENTER OF THE SFC HIGH OVER AT LEAST A
PORTION/IF NOT ALL OF THE CWA. THURS/FRI TEMPERATURES STILL EXPECTED
TO BE THE COOLEST DAYS OF THE LONG TERM PERIOD...THURS AFFECTED BY
THE INCREASED CLOUD COVER AND POTENTIAL PRECIP MOVING IN...WHILE
FRIDAY IS SITTING BEHIND THE COLD FRONT WITH COOLER HIGH PRESSURE
BUILDING IN FROM THE N/NW. HIGHS ON THURSDAY CURRENTLY RANGE FROM
NEAR 50 IN THE NORTH TO THE LOWER 60S IN NC KS...WITH MID 50S IN
PLACE FOR FRIDAY...WHICH SHOULD SEE DIMINISHING CLOUD COVER THROUGH
THE AFTERNOON HOURS.

FOR THE UPCOMING WEEKEND...KEPT THE DRY FORECAST GOING THROUGH THE
DAYTIME HOURS ON SUNDAY...WITH MODELS SHOWING CONTINUED ZONAL TO
SLIGHT NWRLY FLOW IN THE UPPER LEVELS AND THE MAIN DISTURBANCES
REMAINING FAR ENOUGH NORTH TO NOT AFFECT THE CWA. HIGH PRESSURE WILL
CONTINUE TO BE THE MAIN PLAYER WITH THE SFC PATTERN...KEEPING WINDS
ON THE LIGHTER SIDE /MAYBE REACHING 10-15 MPH/...BUT TURNING SRLY AS
THE CENTER OF THE HIGH SLIDES EAST. CURRENTLY NOT EXPECTING A LOT IN
THE WAY OF CLOUD COVER...AND SHOULD SEE A REBOUND IN TEMPS THROUGH
THE WEEKND...WITH LOW/MID 60S FOR SAT AND UPPER 60S/LOW 70S FOR
SUNDAY.

ANOTHER WEAK DISTURBANCE LOOKS TO POTENTIALLY AFFECT THE CWA AS WE
GET INTO SUN NIGHT/MON...AND HAVE POPS IN THE FORECAST...THOUGH
CONFIDENCE ISNT THE HIGHEST DUE TO MODEL DIFFERENCES...AND KEPT THEM
LOW. HIGH TEMP FORECAST KEEP THINGS GENERALLY IN THE LOWER/MID 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1228 PM CDT TUE SEP 9 2014

CONFIDENCE IS GENERALLY LOW WITH THE VISIBILITY FORECAST.
INTERMITTENT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THIS AFTERNOON NEAR A WARM FRONT THAT APPEARS TO HAVE STALLED AT
LEAST FOR THE MOMENT. WIND COULD GET QUITE GUSTY NEAR STRONGER
STORMS AND HAVE INDICATED THIS IN THE FIRST FOUR HOURS OF THE
FORECAST. WIND WILL EVENTUALLY MAKE A TURN FROM AN EAST COMPONENT
THIS AFTERNOON AS THE TERMINALS WILL BE JUST NORTH OF A WARM
FRONT...TO NORTH BEHIND A COLD FRONT THAT CONTINUES TO APPROACH
THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING WITH LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES BEING THE PRIMARY HAZARDS...ESPECIALLY BETWEEN
4 PM AND 8 PM. CEILINGS ARE DIFFICULT TO JUDGE...BUT NUMERICAL
MODELS ARE INDICATING THAT STRATUS WILL CONTINUE TO LOWER
OVERNIGHT INTO THE LIFR CATEGORY...AT LEAST FOR A SHORT TIME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...ADO
AVIATION...HEINLEIN
Hazardous weather outlook, Sep 9, 2:51 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
351 PM CDT TUE SEP 9 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
351 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA LATE
THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO QUICKLY
INCREASE IN COVERAGE AND INTENSITY DURING THE LATE AFTERNOON AND
EVENING...AND SOME OF THE STORMS COULD TURN SEVERE UNTIL 11 PM.
IF THE INITIAL LATE AFTERNOON/EARLY EVENING STORMS ARE ISOLATED...HAIL
TO AROUND 2 INCHES IN DIAMETER...DAMAGING WINDS OF UP TO 70
MPH...AND A TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY SOUTH OF
INTERSTATE 80. AS MORE STORMS MERGE AND FORM INTO A SQUALL LINE
OR LINES...THE THREAT OF SEVERE WEATHER WILL TRANSITION TO
DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLF BALLS. THE CHANCE
OF THUNDERSTORMS DECREASES RAPIDLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGERS SHOULD BE AWARE
THAT SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING...AND BE PREPARED FOR SEVERE WEATHER OPERATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Sep 9, 3:57 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT TUE SEP 9 2014

NEZ087-092230-
THAYER NE-
457 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
530 PM CDT...

AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUBBELL...OR 15 MILES NORTH OF BELLEVILLE...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHESTER...HUBBELL AND GILEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9737 4000 9762 4009 9767 4022 9737
TIME...MOT...LOC 2157Z 244DEG 28KT 4004 9754

ROSSI
Local storm report, Sep 9, 4:13 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             CHESTER                 40.01N 97.62W
09/09/2014  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            NICKLE SIZE HAIL WITH A FEW TO THE SIZE OF QUARTERS IN
            CHESTER.

&&

REED
Local storm report, Sep 9, 4:25 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NW HUBBELL            40.04N 97.54W
09/09/2014  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 60 MPH WINDS.

&&

REED
Local storm report, Sep 9, 4:35 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             2 WNW REYNOLDS          40.07N 97.37W
09/09/2014  E1.00 INCH       THAYER             NE   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&

REED
Special weather statement, Sep 9, 4:38 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT TUE SEP 9 2014

KSZ018-019-092315-
MITCHELL KS-OSBORNE KS-
538 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL...SOUTHEASTERN
ROOKS AND OSBORNE COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NATOMA TO NEAR SYLVAN
GROVE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE... NATOMA...TIPTON...HUNTER AND
VICTOR...AND RURAL AREAS OF SOUTHERN OSBORNE AND MITCHELL COUNTIES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 3929 9905 3944 9892 3929 9794 3922 9805
      3922 9849 3913 9849 3913 9905
TIME...MOT...LOC 2237Z 221DEG 29KT 3914 9907 3904 9845

PFANNKUCH
Special weather statement, Sep 9, 4:44 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT TUE SEP 9 2014

KSZ006-007-NEZ085-092330-
JEWELL KS-SMITH KS-WEBSTER NE-
544 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHWESTERN
JEWELL AND SOUTHERN WEBSTER COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BELLAIRE...OR 36 MILES EAST OF PHILLIPSBURG...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED CLOUD...GUIDE ROCK...LEBANON...BURR OAK AND INAVALE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 3994 9878 4014 9860 4014 9828 3987 9827
      3979 9864
TIME...MOT...LOC 2243Z 231DEG 20KT 3991 9866

ROSSI

The radar

The Grand Island radar (KUEX), 37 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jewell

When
September 9, 5:02 PM CST
Where
Jewell County, 7.6 mi N of Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -98.480

Thunderstorm Wind, Jewell

When
September 9, 5:56 PM CST
Where
Jewell County, 2.53 mi ENE of Lovewell
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
39.890, -97.940

Wind gusts were estimated to be near 65 MPH and were accompanied by quarter size hail.

Hail, Jewell

When
September 9, 5:56 PM CST
Where
Jewell County, 2.53 mi ENE of Lovewell
Measured
1 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
39.890, -97.940

Quarter size hail was accompanied by winds near 65 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542165, 542166, 542167.